Death from opioid overdose in the United Stated has greatly increased in the past 20 years. Focus on addiction has changed from imprisonment to treatment. Changing the focus and increasing the availability of Naloxone, a drug used to reverse the effects of an overdose, to EMTs, law enforcement, families and friends of addicts has greatly decreased the risk of death from overdose. These deaths have opened up the discussion of pharmacies providing Naloxone without a prescription and more insurance coverage to maintain the cost-effectiveness of programs. Multiple programs, both local and federal, have been started to provide lower rates for treatment and Naloxone use to decrease deaths.
Overdose is the leading cause of accidental deaths in the United States. In 2014 47,055 deaths were reported. 18,893 of those deaths were due to prescription painkillers and 10,574 were due to heroin overdose (ASAM, 2016). Many of these deaths could be prevented if Naloxone was available to family and friends.
Some questions about Naloxone:
How does Naloxone work? How is it given?
When a person overdoses they stop breathing. Naloxone is most effective when used with CPR. If the first dose of Naloxone doesn’t work another can be given with no adverse effects. (Engleman, n.d.). Basically Naloxone works to reverse an overdose. It is a drug that has been designed to block the opioid from entering into the brain and reversing the effect of the drug. It can be given as a nasal spray, or as a shot. The nasal spray works within 3-4 minutes and the shot works within 2-3 minutes. The effects of Naloxone can last 60-90 minutes which is usually plenty of time for EMTs to arrive. Naloxone is also more effective if the person who overdosed is given CPR. (Engleman, 2016)
I understand why EMTs have it, but why police, family and friends? What kind of training is needed/provided?
It is important for families and friends to be provided with Naloxone because they are usually the first to find the person who overdosed. The same goes to police, often they are the first to arrive at the scene, before the ambulance arrives. Training for safe use of Naloxone in Rhode Island is provided by the Naloxone Overdose Prevention and Education Program of Rhode Island (NOPE-RI) (Engleman, n.d.). The nasal spray is easiest to use, it is placed into a nostril and sprayed. The shot requires more training but it is injected into a large muscle, usually the thigh or the upper arm.
What happens after they go to the hospital?
Many addicts go to treatment after the hospital. There have also been local programs set up to decrease deaths from overdose. In Gloucester Massachusetts a program called the Angel Program was developed as a way for addicts to come and get into treatment faster. Treatment is expensive and insurance doesn’t always cover it. (Mankiewitcz, 2016).
Harm Reduction Coalition, (n.d.) Administer
Naloxone overdose response. Retrieved
Engleman, A., (n.d) Naloxone and overdose
prevention education program of Rhode Island. Retrieved from http://www.NOPERI.org
Mankiewicz, J., Harapax, I., Nguyen, T., &
Schuppe, J. (2016, June 5). How a
heroin crisis started a police revolution. Retrieved from http://www.nbcnews.com/storyline/americas-heroin-epidemic/how-heroin-crisis-sparked-police-revolution-n571551
SAMHSA, (2015, March). Federal guidelines
for opioid treatment programs.